Mississippi, 2022Flash Flood in Mississippi, August 18, 2022
August 18, 2022 · NWS JAN · 1 event in 1 county or zone
A line of slow moving showers and thunderstorms developed over portions of Mississippi in the early morning of August 18th. Training of these thunderstorms led to some flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of slow moving showers and thunderstorms developed over portions of Mississippi in the early morning of August 18th. Training of these thunderstorms led to some flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 18, 4:55 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 18, 4:55 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
555 AM CDT Thu Aug 18 2022
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Scattered showers and storms are ongoing this morning and will
likely be in the vicinity of HKS/JAN and impacting PIB/HBG more
directly through 17z with VSBY/CIGS reduced to MVFR/IFR at times.
SHRA/TSRA will become more isolated after 17z but remain possible
through the TAF period. Some patchy fog is possible for HBG/PIB
prior after 09Z Friday. For northern TAF sites, some intermittent
MVFR/IFR CIGS prior to 16Z will lift to prevail VFR. /86/
&&
.DISCUSSION...
Today and Tonight:
A noticeably cooler.. or perhaps we should say less hot, it is still
August after all.. and damper pattern is settling in for the short
term. This is being driven by a large upper trough that will be
occupying the eastern third of the CONUS. Our area will reside near
the base of this trough axis and as the flow will be predominately
west/east to northwest/southeast, this will allow the frontal
boundary that has drifted to near the highway 84 corridor to hang
around a while longer. The front will continue to separate the very
warm and humid air from the somewhat less warm and humid air as well
as act to create a zone of lower level convergence. This will mean
that while the area as a whole will have rain and storm chances
through tonight, the best chances for an isolated strong to
marginally severe storm will be in the south. For this reason, a
Marginal Risk area (1/5) for severe weather will continue to be
advertised in that area. The primary threat with this activity will
be some risk for damaging wind gusts, perhaps as high as 60 mph.
Frequent lightning and locally heavy rain can also be expected as
precipitation processes are expected to be efficient and storm
motions may be slow with some degree of training from west to east
along the surface boundary.
Temperatures today will be a bit below the climate normals, highs
will top out in the 80s F across the forecast area. Tonight, ran
chances diminish a bit but isolated to scattered showers and storms
will likely linger into the evening. The best chances for overnight
showers and storms will be south of I-20. Lows fall into the lower
70s south to upper 60s north under partly to mostly cloudy skies.
/86/
Tomorrow through Thursday:
A perturbed synoptic pattern will keep an active stretch of weather
across the region through much of the forecast period. A broad mean
longwave trough will dominate the eastern half of the CONUS with
multiple embedded vorticity maximums and shortwave troughs swinging
through the Mississippi Valley. Furthermore, at the surface, a west
to east oriented frontal boundary will be draped across the area and
is progged to waffle north/south in response to the aforementioned
waves. Low-level southerly flow off the Gulf of Mexico on the
western flank of a sub-tropical Bermuda ridge will keep a very moist
airmass in place south of the waffling frontal boundary. Waves
rounding the base of the mean longwave trough in concert with the
frontal boundary will help kickoff scattered to numerous showers and
thunderstorms each day. Persistent boundary parallel westerly flow
aloft will also promote periods of training convection within a
seasonably moist environment. As such, isolated flash flooding
cannot be ruled out, but confidence in when/where any focused
flooding threat may materialize is too low to warrant mention in the
HWO/graphics at this time. While a few water loaded microbursts
cannot be ruled out, near moist adiabatic lapse rates and a lack of
substantial downdraft CAPE will limit any severe weather threat.
Cloud cover and coverage of daily showers and thunderstorms will
keep temperatures in check with afternoon highs ranging from the low
to upper 80s. Some locations that see an early start to convection
and/or persistent cloud cover may maintain temperatures in the 70s.
Overnight lows will remain mild, however, in the low 70s with a few
upper 60s possible from rain cooled air. /TW/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 84 71 85 71 / 72 53 54 27
Meridian 86 70 84 70 / 58 61 64 33
Vicksburg 83 70 87 71 / 71 52 32 16
Hattiesburg 86 72 85 72 / 88 70 70 30
Natchez 84 70 86 71 / 82 59 57 24
Greenville 84 69 89 71 / 22 15 13 7
Greenwood 86 69 89 70 / 16 22 22 9
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
LP
Hazardous weather outlook, Aug 18, 2:53 AM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
353 AM CDT Thu Aug 18 2022
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-190900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-
353 AM CDT Thu Aug 18 2022
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
MSZ072>074-190900-
Marion-Lamar-Forrest-
353 AM CDT Thu Aug 18 2022
This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today
Today, isolated strong to severe thunderstorms are possible into
this evening. Some thunderstorms could produce damaging wind gusts
to 60 mph.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
86
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Aug 18, 2:15 AM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
315 AM CDT Thu Aug 18 2022
MSZ061-062-180900-
Lincoln MS-Franklin MS-
315 AM CDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of northwestern Lincoln
and northeastern Franklin Counties through 400 AM CDT...
At 314 AM CDT, Doppler radar was tracking a strong thunderstorm over
mainly rural areas of Lincoln and Franklin Counties , moving south
at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Vaughn around 345 AM CDT.
Mccall Creek around 355 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3148 9076 3161 9079 3161 9074 3167 9074
3170 9073 3170 9056 3156 9053
TIME...MOT...LOC 0814Z 339DEG 12KT 3164 9071
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TWSpecial weather statement, Aug 18, 3:48 AM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
448 AM CDT Thu Aug 18 2022
MSZ062>064-181030-
Lawrence MS-Jefferson Davis MS-Lincoln MS-
448 AM CDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of eastern Lincoln,
Lawrence and southwestern Jefferson Davis Counties through 530 AM
CDT...
At 447 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sontag, or 14 miles east of Brookhaven, moving south at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Monticello around 505 AM CDT.
Robinwood and Arm around 515 AM CDT.
Topeka around 520 AM CDT.
Tilton and Jayess around 525 AM CDT.
Other locations impacted by this storm include Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3135 9011 3135 9027 3167 9039 3175 9006
3143 8983 3139 8994 3140 9004 3135 9004
3133 9008
TIME...MOT...LOC 0947Z 340DEG 24KT 3163 9020
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
86Special weather statement, Aug 18, 4:41 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
541 AM CDT Thu Aug 18 2022
MSZ072-181130-
Marion MS-
541 AM CDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of central Marion
County through 630 AM CDT...
At 541 AM CDT, Doppler radar was tracking a strong thunderstorm over
Holly Springs, or 8 miles north of Kokomo, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Morgantown around 545 AM CDT.
Kokomo around 555 AM CDT.
Columbia around 600 AM CDT.
Pickwick around 615 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3113 8994 3113 9001 3117 9001 3118 9003
3123 9003 3124 9004 3126 9004 3138 8977
3124 8965 3121 8965 3110 8993
TIME...MOT...LOC 1041Z 326DEG 22KT 3132 8996
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TWSpecial weather statement, Aug 18, 5:12 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
612 AM CDT Thu Aug 18 2022
MSZ072-073-181145-
Lamar MS-Marion MS-
612 AM CDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of southeastern Marion
and southern Lamar Counties through 645 AM CDT...
At 612 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pickwick, or near Sandy Hook, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Pinebur around 615 AM CDT.
Sandy Hook around 625 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
3100 8955 3100 8983 3107 8984 3107 8992
3111 8994 3123 8964 3101 8936 3101 8942
3098 8943 3098 8947
TIME...MOT...LOC 1112Z 336DEG 26KT 3113 8983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
86Flash Flood, Adams
- When
- August 18, 7:00 AM CST to 7:45 AM CST
- Where
- Adams County, 4.58 mi N of Pine Ridge to 3.53 mi N of Pine Ridge
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.696, -91.358
Part of Quitman Road was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 18, 20221 death · 2 injured · 1 event
- Hail in Nebraska, August 18, 2022$8.2 million · 2.75 in hail · 9 events
- Wildfire in Washington, August 18 to 22, 2022$985,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, August 18, 2022$93,000 · 61 kt wind · 12 events
- Wildfire in Idaho, August 18 to 31, 2022$100,000 · 1 event
- Hail and Damaging Winds in Minnesota, August 18, 2022$68,000 · 1.75 in hail · 8 events
- Flood and Damaging Winds in Florida, August 18, 2022$39,000 · 50 kt wind · 13 events
- Hail and Damaging Wind in Iowa, August 18, 2022$21,000 · 2.5 in hail · 12 events
- Flash Flood and Damaging Wind in California, August 18, 2022$20,000 · 52 kt wind · 2 events
- Hail in Nebraska, August 18 to 19, 20222.75 in hail · 7 events
- Heat in Texas, August 18 to 22, 20226 events
- Flash Flooding in Alabama, August 18, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089094.